[ Follow Ups ] [ Post Followup ] [ The Neurology Forum ] [ FAQ ]
Posted by CCF Neuro MD on April 08, 1997 at 08:21:15:
In Reply to: sleep problems after a brain tumor posted by Suzi on April 08, 1997 at 08:19:32:
: This Message was posted by: suzi - 3/30/97 8:17:49 AM
Four years ago I had a left frontal parital lobe menengioma removed. I did leave me with epilepsy and it is controlled with
Tegretol XR. I can no longer sleep for more than two hours at time for a total of about 5 hours a night if I am lucky. I do
acctionally take 1 mg. of Ativan and now it is not helping either. Melatonin does not help either. My caffinne comsumption is
very limited and I do not drink alcohol. Excercise about 3 times a week. When I am vey tired I feel like I am going to have a
seizure. I am desperate for some help or some advice on why this is happening.I don't feel depression is a factor, I have a
wonderful life except for lack of sleep.
The appearance of your sleeping problem after surgery on the meningioma make it tempting to assume there is a relationship
between the two. Unfortunately, simultaneity does not always mean causality in medicine. Sleeping pills such as Ativan are
potentially addcitive and within several weeks to months of regularly using them, your body becomes habituated to them and
you may actually develop "rebound insomnia", with the medication ultimately causing more harm than good. Regular bedtimes
and wakeup times, 7 days a week, in the same place in which you ONLY sleep, are an important simple thing for all sleep
disturbances in general. I would suggest your looking into getting a sllep study (polysomnogram) completed to rule out serious
sleeping disorders such as sllep apnea, in which there is loud snoring and breath holding to the point that the oxygen level drops
in the nody, starving all your tissues and potentially causing lung damage, heart attacks, and brain damage that imitates
Alzheimer's disease, in addition to more mundane symptoms like morning headaches, fatigue, and loss of energy and libido.
This and other sleep disorders are often treatable illnesses that if left ignored can result in long term adverse medical
consequences. In your case, I would specifically suggest an evaluation performed at a sleep center directed by a
NEUROLOGIST rather than a pulmonologist (lung doctor) or psychiatrist, since there is the obvious neurologic issue of the
brain tumor removal and the epilepsy. Seizures do happen more frequently if one is very tired or stressed, and often sleep itself
provokes them, so you are not imagining things when you feel like you're going to have seizures. A final possibility, depending
on what type of seizures you have, is that you may be having seizures in the middle of the night that wake you up via something
called "ictal arousal". If you are tired and/or confused briefly after such a seizure, it may leave you with a period of amnesia
after the seizure, and by the time you realize you're awake,
you may have forgotten the seizure. The use of Ativan in particular, a benzodiazepine medicine used to TREAT seizures, may
paradoxically precipitate seizures as you take it and, as the medicine wears off, its withdrawal may precipitate a seizure.
Needless to say, woth all these complex possibilities, a thorough evaluation by a neurologist, preferably with an interset in sleep
also, is strongly advisable. If you are interested in doing so at the Cleveland Clinic specifically, you may call 216-444-5559
and ask for an appointment in the sleep disorders center portion of the neurology department.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.